WHEELING, W.Va. (WTRF) — Ghosts and goblins aren’t the scariest thing about Halloween….it’s what could be in YOUR child’s treat bags. 

It’s a deadly drug that looks JUST like candy. Rainbow fentanyl is real and it’s right here in the Mountain State.

AG Morrisey cracks down on digital drug deals

Every year as soon as October hits kids get excited for Halloween, from picking out their costume, to trick or treating. But as much fun as that is there are some people out there who wish to do harm.

Senator Shelley Moore Capito, (R) West Virginia, says,  “I’m concerned about the candy look of fentanyl that you see, you’ve probably seen pictures of it. It looks like I don’t know like Skittles or mints. I would caution all parents to be very vigilant to make sure that you’re going in your right neighborhood or that you are looking at the candies that your children are opening just to make sure.” 

Capito says they have seen these rainbow fentanyl candies in Morgantown.

Ohio Valley parent of two Nick Griffin says checking candy is something he’s done for a while to keep his kids safe. He says he gives the candy a quick look over first, then goes through everything to just make sure everything is sealed, safe, and ready to go.

Local police say this is something they have yet to see in the area. We spoke to officers about some other things parents and kids can do to make sure Halloween stays safe. Officials with the Wheeling Police Department say just be aware, do not go to strangers’ homes to get candy and if you do find something suspicious, discard it. If you find something that’s apparently drugs or something dangerous, contact the police.

Senator Capito says everyone, not just parents, needs to be vigilant and turn people in if they see it being distributed or used.

“Masking it in candy-like containers or pressing it into a pill that looks like Adderall or Prozac or something like that, it becomes even more dangerous,” she said.

Police say you can call (304) 234-3661 to report suspicious activity or if you come in contact with any types of drugs including rainbow fentanyl.